Combining Acetaminophen With Caffeine Might Cause Liver Damage
As the study was carried out on genetically modified bacteria and rats, in very large doses, further research needs to be carried out to find out whether this might also be the case for humans.
The UK government already restricts the number of tablets people can buy in retail outlets because relatively small acetaminophen overdoses are known to trigger permanent liver damage.
Previous studies have already demonstrated that people who consume a lot of alcohol are at a much higher risk of developing liver damage when they take acetaminophen, the authors explain. This is the first study, say the writers, that looked at what impact combining acetaminophen with caffeine might have on health.
Acetaminophen often has caffeine added because it enhances the effects of the painkiller.
Team leader, Dr Sid Nelson said "The bottom line is that you don't have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol."
E. coli bacteria were used in this study. They had been genetically modified to produce a liver enzyme, P450, used to break down acetaminophen - this enzyme is also produced by humans. The scientists noticed that when the E. coli were exposed to large doses of acetaminophen combined with caffeine they produced three times as much toxin, a toxin by-product (APAP metabolite) which causes liver damage after an overdose of acetaminophen.
According to Dr. Nelson, the amounts used in the experiment were much higher than what a human might consume day by day. He said he and his team have not yet calculated exactly what doses might have a harmful effect on humans.
"Cooperative Binding of Acetaminophen and Caffeine within the P450 3A4 Active Site"
Michael D. Cameron, Bo Wen, Arthur G. Roberts, William M. Atkins, A. Patricia Campbell, and Sidney D. Nelson
Chem. Res. Toxicol., ASAP Article, 10.1021/tx7000702
Click here to view abstract online
Recommended related news
There are no references listed for this article.
Please use one of the following formats to cite this article in your essay, paper or report:
Nordqvist, Christian. "Combining Acetaminophen With Caffeine Might Cause Liver Damage." Medical News Today. MediLexicon, Intl., 26 Sep. 2007. Web.
26 May. 2017. <http://www.medicalnewstoday.com/articles/83734.php>
Nordqvist, C. (2007, September 26). "Combining Acetaminophen With Caffeine Might Cause Liver Damage." Medical News Today. Retrieved from
Please note: If no author information is provided, the source is cited instead.
Contact our news editors
For any corrections of factual information, or to contact our editorial team, please see our contact page.
Copyright Medical News Today: Excluding email/sharing services explicitly offered on this website, material published on Medical News Today may not be reproduced, or distributed without the prior written permission of Medilexicon International Ltd. Please contact us for further details.